Colorado, 2017

Wildfire in Colorado, June 28 to 30, 2017

June 28 to 30, 2017 · NWS GJT · 1 event in 1 county or zone

A fire started in a structure on a private land and quickly spread to nearby vegetation. The fire burned on private, state, and BLM-administered lands.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A fire started in a structure on a private land and quickly spread to nearby vegetation. The fire burned on private, state, and BLM-administered lands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 28, 2:34 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 28, 2:34 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
334 PM MDT Wed Jun 28 2017

.SHORT TERM...(Tonight through Thursday night)
Issued at 330 PM MDT Wed Jun 28 2017

The shortwave which passed over the region last night drove a cool
front across northeast Utah and northwest Colorado overnight. The
East-west oriented stationary front straddling the forecast area
has moved little during the day and is expected to stay put
overnight. Meanwhile, the forecast area will continue to be
impacted by a deep low centered over western Canada in the short
term.

Breezy west to southwest winds will decrease and give way to
normal drainage flows this evening as the atmosphere decouples.
Despite another weak shortwave trough brushing the northernmost
portions of the CWFA overnight, the stabilizing effects of cooling
and limited moisture will bring an end to isolated showers and
thunderstorms over the northern mountains this evening. This
activity is not expected to deliver much in terms of measurable
precipitation, but will be capable of producing strong outflow
winds to 50 MPH. Overnight lows should be a bit cooler north of
the front described in the previous paragraph, while near
persistence lows are more likely to its south.

Another breezy afternoon/evening is in store Thursday as the
height gradient aloft tightens ahead of the next shortwave moving
through the base of the Canadian system. Deep mixing will aid
momentum transfer from mid-levels of the atmosphere to the
surface. The airmass is expected to remain dry, so except for
isolated showers/thunderstorms over the northern mountains, dry
weather will prevail. Temperatures are indicated to be cooler,
especially north of the stationary front where highs will be near
normal. Fire weather concerns linger due continued breeziness and
low relative humidity. See the fire weather discussion for
details.

The last shortwave, described previously, will drive the
stationary front south of the area late Thursday night with
clearing occurring in its wake. Understandably, overnight lows
will be cooler, dipping by about 5 degrees at most locations
relative to tonight's forecast lows.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 330 PM MDT Wed Jun 28 2017

Northwest flow on the back side of the northern states trough will
re- enforce the relatively cool air over our CWA on Friday. The
bulk of the low level moisture will be found east of the divide in
the upslope pattern behind the front. Steep lapse rates associated
with the cooler air aloft may try and pop some mountain showers
in the wake of the trough but moisture remains very limited...and
measurable precipitation isolated. Isolated afternoon convection
remains in the picture over the weekend as a few Pacific waves
progress through the Westerlies located across the Northern
Rockies. The westerlies retreat northward going into next week
as the subtropical ridge strengthens over the Desert Southwest and
Southern Rockies. This subsident ridge will help cap the
atmosphere and expect mainly sunny skies and strong warming to
commence through the upcoming Holiday. Some low level moisture may
be trying to invade from the south allowing afternoon humidity
levels to ease upward. This and lighter winds aloft should help
limit the extreme fire conditions. Temperatures will be well above
normal as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1059 AM MDT Wed Jun 28 2017

VFR conditions at all terminal sites through the period. Winds will
gust out of the west at all terminal locations this afternoon,
and winds will decrease in speed after sunset. Some smoke from the
Brian Head fire in Utah will drift over areas along and south of
I-70 this afternoon.

&&

.FIRE WEATHER...
Issued at 330 PM MDT Wed Jun 28 2017

Red Flag Warning remains in effect until 8 PM today for all fire
weather zones with the exception of UTZ485. Cooling temperatures
and decreased wind during the latter part of the evening will
bring a cessation in critical fire weather conditions through
Thursday morning.

The jet remains overhead on Thursday so more wind is expected than
earlier forecast. Though temperatures will be cooler, especially
north of the I-70 corridor, RH is still expected to fall below 15
percent for several hours Thursday afternoon/evening. Therefore,
will hoist Red Flag Warnings for much of the region once again.
Held out UT zone 485, and Colorado zones 201 and 205 along with
elevations above 9000 feet in zones 291, 293 and 295 where RH
expected to be a bit higher.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Red Flag Warning until 8 PM MDT this evening for COZ200>203-205-
     207-290>295.

     Red Flag Warning from noon to 8 PM MDT Thursday for COZ200-202-
     203-207-290>295.

UT...Red Flag Warning until 8 PM MDT this evening for UTZ486-487-490-
     491.

     Red Flag Warning from noon to 8 PM MDT Thursday for UTZ486-487-
     490-491.

&&

SHORT TERM...NL
LONG TERM...NL/15
AVIATION...MAC
FIRE WEATHER...TGJT
Hazardous weather outlook, Jun 28, 4:50 AM MST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
550 AM MDT Wed Jun 28 2017

COZ001>014-017>023-UTZ022>025-027>029-291200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
550 AM MDT Wed Jun 28 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Another disturbance will move over northern regions today. A few
showers and storms are possible up north but coverage looks to be
minimal at best. Gusty surface winds are expected again today as
deep mixing allows winds aloft to reach the surface. Like
yesterday, dry fuels and low humidities will remain in place
causing critical fire weather conditions. A Red Flag Warning is in
place this afternoon and evening to account for the fire weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

High pressure will build back in Thursday and beyond keeping
precipitation chances low through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Animas River Basin

When
June 28, 4:17 PM MST to June 30, 11:59 PM MST
Where
Animas River Basin forecast zone
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

A structure caught on fire and spread to nearby vegetation. 412 acres were burned around five miles west-southwest of Durango. The BLM closed the following areas North of Highway 160: west of Camino Del Rio/Main Ave. and Junction Creek Road, south of the U.S. Forest Service jurisdictional boundary, and east of Dry Fork/Lightner Creek (County Road 207). This fire persisted into July.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732700.